MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Codes Material Separation (1562); Failure to Cut (2587)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting that the sureform 45 blue reload could not cut the rectal tissue, an investigation is in progress to determine the cause of this reported event.Additional information is being gathered to determine the contribution of the device to the customer reported issue.Intuitive surgical inc.(isi) received a video clip related to the alleged complaint and conducted the video clip review.The following additional information was provided: during the firing cycle, if the system detects that the tissue cannot be compressed based on the reload selected without leading to malformed staples or causing damage to the tissue, the system displays the ¿tissue too thick to continue¿ message seen in the video.If this occurs, it is recommended to unclamp the device and inspect the area that could not be transected to ensure there are no elements that would prevent continuation of the staple line (such as a previous staple line), and then to consider upsizing the reload.In this case, a green or black reload could be used.In addition, staples falling into the patient's anatomy was also identified.The investigation to determine the cause of this reported event is currently in progress.As such, the probable root cause cannot yet be determined based on the information provided.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, the sureform 45 blue reload blade stopped halfway, and the rectal tissue could not be cut.A system message ¿tissue too thick to continue¿ appeared.The procedure was completing as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: there was no bleeding or unplanned tissue removal due to the stapler issue.The issue was resolved by using a third-party stapler.There was no patient¿s impact due to the issue.The instrument will not be returned since it was discarded.The reload will be returned.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument accessory involved with this complaint and completed the device evaluation.The stapler reload was inspected and the knife was found exposed within the knife track.Further inspection identified that the knife of the reload had an indentation to the blade edge.During testing, the reload was found to have a firing failure.All observations are related.A blade exposed icon and message will appear if the firing sequence is interrupted.The probable root cause of the firing failure can be associated to various factors.These factors may include instrument damage, particularly in the wrist area, tissue condition (e.G., disease state and density), and foreign objects (e.G., metal clips) that can cause stapler firing forces to exceed the prescribed limit and subsequently result in a partial fire.The probable root cause of reload damage is associated to high firing torques, which can result from firing on challenging tissue (e.G., tissue condition) or hard objects (e.G., staples).
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the second blue reload involved with this complaint and completed the device evaluation.Failure analysis found exposed knife within the knife track.The reload was found to have a firing failure during in-house inspection.Further inspection identified that the knife of the reload had an indentation to the knife blade.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17446517
Report Number2955842-2023-17463
Device Sequence Number14146617
Product Code NAY
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)T10221024
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberT10221024
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/16/2023
09/11/2023
Initial Report FDA Received Date08/02/2023
Supplement Report FDA Received Date09/10/2023
09/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown